27 May 2021
Your hormones impact every aspect of life—from normal body functions like your heart rate and sleep cycle to your mood, movement, and much more. So, it shouldn’t be a surprise that estrogen and other hormones can also affect your body’s reaction to the COVID-19 vaccine.
Now that the COVID vaccine is available to the general public, more people are getting vaccinated. And those with ovaries (menstruators) are noticing some interesting changes to their menstrual cycle after getting the injection.
Understandably, this can be scary and concerning. (Especially because the vaccine is brand spanking new!) If you’re one of the many menstruators who have experienced some changes in your cycle, you’re absolutely right to be concerned and to ask questions.
Despite the lack of research on the topic, there are a few reasons why these changes might be happening. Below, we’ll explore some of the specific changes menstruators have noticed and dive into the possible causes. We hope this will provide some peace of mind and promote a more widespread understanding of the issue. Of course, if you’re experiencing any severe symptoms, you should get in touch with your doctor right away.
What are the Short-Term and Long-Term Side Effects?
To get a better idea of the menstrual side effects that might be associated with the COVID vaccine, we asked 262 menstruators about their experience with menstrual irregularities after getting the injection. This is what they said about their experience.
- About 53% of survey respondents were not on hormonal birth control and about 47% were.
- Most survey respondents got the Pfizer vaccine (62%). About 29% got the Moderna vaccine, 7% got the Johnson & Johnson Janssen vaccine, and 3% reported getting another type of COVID vaccine.
The most commonly reported menstrual side effects were that the next period came earlier than expected (21% of survey respondents) and was heavier than anticipated (20% of respondents). Other common side effects were:
- Cramps got worse (18% of respondents)
- Period came later than expected (18% of respondents)
- Some spotting occurred (16% of respondents)
- Periods lasted longer than usual (13% of respondents)
- Period got lighter (7% of respondents)
- Period was shorter than usual (6% of respondents)
Self-reported post-COVID vaccine period experiences from 262 respondents. Survey conducted by Aavia
Why is this Happening?
Since there has not been an official or approved study about the effects of the COVID-19 vaccine and menstrual cycles (and in general, there is a major lack of research on periods), we don’t have any research-based answers. However, we do have three possible explanations for how the COVID-19 vaccine might be linked with certain menstrual irregularities. (These explanations are backed by scientific fact and expert insight, BTW.)
1️⃣ Possibility #1: Individuals with higher estrogen levels have stronger immune responses, including responses to vaccines.
Why this matters: Estrogen is an immune-boosting hormone (meaning it helps to regulate immune response). In comparison, testosterone is an immunosuppressant (meaning it prevents immune system activity). As a result, people with higher estrogen levels have a higher likelihood of experiencing increased side effects after getting the COVID-19 vaccine.
This is not abnormal. Generally, researchers have found that women have strong immune responses to vaccines, such as the flu shot. Hormones like estrogen are likely the key to this.
2️⃣ Possibility #2: The menstrual side effects that were reported are indirectly related to the COVID-19 vaccine.
Why this matters: Anxieties related to getting the vaccine could trigger an immune response, which could also trigger changes in your menstrual cycle, such as starting your period earlier or later than you anticipated. And let’s just take a second to acknowledge the obvious…this has been a very stressful year for many menstruators. The ongoing pandemic could be causing more menstrual disruptions in general.
3️⃣ Possibility #3: The COVID-19 vaccine does not affect menstrual cycles at all.
Why this matters: No, we’re not saying that our survey respondents were lying about their side effects. Instead, we’re just saying that the menstrual irregularities may have been falsely attributed to the vaccine, instead of other contributing factors. A research study would be able to determine this for sure.
One expert, Dr. Jerilynn Prior, a professor of endocrinology at the University of British Columbia and Scientific Director of the Center for Menstrual Cycle and Ovulation Research, told CTV News that some of the reports she is seeing from people on social media are happening too quickly to be linked to the COVID vaccine.
Will it Also Affect Fertility?
According to the Centers for Disease Control and Prevention (CDC), there is currently no scientific evidence that any vaccines, including the COVID vaccine, cause fertility problems. If you are pregnant, you can also safely receive a COVID-19 vaccine. Yet, infertility is a concern that has been voiced by some menstruators that have been hesitant to get the injections. So, where did this concern come from?
According to WebMD Health News, in early December of 2020, a German doctor and epidemiologist named Wolfgang Wodarg (who has a history of being skeptical of vaccines during other pandemics) partnered with a former Pfizer employee to request that the European Medicines Agency delay the study and approval of the Pfizer vaccine.
One of their primary reasons for doing this was a protein called syncytin-1. This protein is genetically similar to part of the spike of the new coronavirus. Syncytin-1 is also an important component of the placenta in animals. Wodarg’s theory was, if the vaccine causes the body to create antibodies to fight off syncytin-1, it might also cause the body to reject the protein found in the human placenta, which would cause fertility problems among women.
Not surprisingly, this argument was quickly picked up by anti-vaccination websites and blogs and shared on social media. Yikes! Facebook removed the posts, citing misinformation concerns, but the idea that the COVID-19 vaccine could cause infertility has not gone away.
If You Are Experiencing Any Changes, Speak to Your Doctor
Whether you’re concerned about fertility problems or you’re experiencing some menstrual changes after getting your COVID vaccine, it’s best to speak with your doctor about the changes. Although it’s possible that any changes or side effects you’ve experienced could be related to something other than the vaccine, better safe than sorry, right?
Monitor Your Cycle with Aavia
If you’re not already, you can use the Aavia period app to monitor your cycle before and after you get your vaccine. Our app helps you remember to take the pill and forecasts when you will get your period along with other hormonal side effects, like when you’ll PMS, have insomnia, or even experience higher levels of anxiety. Oh, and did we mention it’s free??
Aavia is also a safe space and community where you can ask about things related to your mental health, body, and hormones. It gives you the necessary tools and knowledge to harness those hormonal superpowers and use them to create your best life. Join us today to find out what you’ve been missing your entire hormonal life!